Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 19, NWS Elko, NV

October 11, 2009Elko County, Nevada

NWS Elko, NV issued this wind advisory at Oct 11, 2009, 3:18 AM PDT for Elko County, Nevada. It took effect at Oct 12, 2009, 9:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 11, 2009, 3:18 AM PDT (10:18 UTC)
In effect from
Oct 12, 2009, 9:00 AM PDT
Expired
Oct 11, 2009, 5:27 AM PDT
In force
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2009-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2009-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 111018
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
318 AM PDT SUN OCT 11 2009


NVZ032-120030-
/O.NEW.KLKN.WI.Y.0019.091012T1600Z-091013T0400Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS
318 AM PDT SUN OCT 11 2009

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 9 AM TO 9 PM PDT MONDAY. 

WEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE EXPECTED
ACROSS PORTIONS OF ELKO COUNTY LATER THIS MORNING THROUGH THE
AFTERNOON. THE STRONGEST WINDS WILL BE EAST OF THE RUBY MOUNTAINS
AND EAST HUMBOLDT RANGE...INCLUDING AREAS LIKE CLOVER AND RUBY
VALLEYS AS WELL AS US HIGHWAY 93 FROM JUST WEST OF SPRUCE MOUNTAIN
NORTH TO WELLS. OTHER ROADS INCLUDE STATE ROUTE 229 AND 767
INCLUDING SECRET PASS SOUTH TO RUBY VALLEY.

ALTHOUGH MOST AREAS WILL SEE GUSTS AROUND 45 MPH...LOCALLY HIGHER GUSTS
TO 55 MPH WITH STRONG CROSS WINDS CAN BE ANTICIPATED IN SOME OF
THE MORE WIND PRONE AREAS...WHICH MAY INHIBIT TRAVEL. MOTORISTS
TRAVELING HIGH PROFILE VEHICLES ALONG THE ABOVE LISTED ROADS
SHOULD EXERCISE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ031-120030-
/O.NEW.KLKN.WI.Y.0019.091012T1700Z-091013T0200Z/
NORTHERN ELKO COUNTY-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE
318 AM PDT SUN OCT 11 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 7 PM PDT MONDAY. 

WEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE EXPECTED
ACROSS PORTIONS OF NORTHERN ELKO COUNTY LATER THIS MORNING
THROUGH THE AFTERNOON. THE GREATEST EFFECT THE WIND WILL HAVE WILL
BE ALONG HD SUMMIT ON US HIGHWAY 93...EAST OF SUMMER CAMP RIDGE.

ALTHOUGH MOST AREAS WILL SEE GUSTS AROUND 45 MPH...LOCALLY HIGHER GUSTS
TO 55 MPH WITH STRONG CROSS WINDS CAN BE ANTICIPATED IN SOME OF
THE MORE WIND PRONE AREAS...WHICH MAY INHIBIT TRAVEL. MOTORISTS
TRAVELING HIGH PROFILE VEHICLES ALONG THE ABOVE LISTED ROADS
SHOULD EXERCISE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS75 KLKN 111227
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
527 AM PDT SUN OCT 11 2009


NVZ032-120030-
/O.CAN.KLKN.WI.Y.0019.091012T1600Z-091013T0400Z/
/O.NEW.KLKN.WI.Y.0020.091011T1600Z-091012T0400Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE CITIES OF...ELKO...SPRING CREEK...CARLIN...WELLS
527 AM PDT SUN OCT 11 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT
THIS EVENING...
...WIND ADVISORY FOR MONDAY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT THIS
EVENING. 

WEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE
EXPECTED ACROSS PORTIONS OF ELKO COUNTY LATER THIS MORNING THROUGH
THE AFTERNOON. THE STRONGEST WINDS WILL BE EAST OF THE RUBY
MOUNTAINS AND EAST HUMBOLDT RANGE...INCLUDING AREAS LIKE CLOVER
AND RUBY VALLEYS AS WELL AS US HIGHWAY 93 FROM JUST WEST OF SPRUCE
MOUNTAIN NORTH TO WELLS. OTHER ROADS INCLUDE STATE ROUTE 229 AND
767 INCLUDING SECRET PASS SOUTH TO RUBY VALLEY.

ALTHOUGH MOST AREAS WILL SEE GUSTS AROUND 45 MPH...LOCALLY HIGHER
GUSTS TO 55 MPH WITH STRONG CROSS WINDS CAN BE ANTICIPATED IN SOME
OF THE MORE WIND PRONE AREAS...WHICH MAY INHIBIT TRAVEL. MOTORISTS
TRAVELING HIGH PROFILE VEHICLES ALONG THE ABOVE LISTED ROADS
SHOULD EXERCISE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ031-120030-
/O.CAN.KLKN.WI.Y.0019.091012T1700Z-091013T0200Z/
/O.NEW.KLKN.WI.Y.0020.091011T1700Z-091012T0200Z/
NORTHERN ELKO COUNTY-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE
527 AM PDT SUN OCT 11 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PDT
THIS EVENING...
...WIND ADVISORY FOR MONDAY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PDT THIS
EVENING. 

WEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH CAN BE
EXPECTED ACROSS PORTIONS OF NORTHERN ELKO COUNTY LATER THIS
MORNING THROUGH THE AFTERNOON. THE GREATEST EFFECT THE WIND WILL
HAVE WILL BE ALONG HD SUMMIT ON US HIGHWAY 93...EAST OF SUMMER
CAMP RIDGE.

ALTHOUGH MOST AREAS WILL SEE GUSTS AROUND 45
MPH...LOCALLY HIGHER GUSTS TO 55 MPH WITH STRONG CROSS WINDS CAN
BE ANTICIPATED IN SOME OF THE MORE WIND PRONE AREAS...WHICH MAY
INHIBIT TRAVEL. MOTORISTS TRAVELING HIGH PROFILE VEHICLES ALONG
THE ABOVE LISTED ROADS SHOULD EXERCISE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 11, 2:55 AM PDT, 23 minutes earlier.

Area forecast discussion, Oct 11, 2:55 AM PDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
255 AM PDT SUN OCT 11 2009

.SYNOPSIS...A FRONTAL SYSTEM WILL BE SLOWLY MOVING SOUTH TODAY.
BREEZY TO WINDY CONDITIONS WILL RESULT LATER THIS MORNING AND
AFTERNOON...ESPECIALLY ACROSS EAST FACING SLOPES IN ELKO COUNTY.
AN ISOLATED CHANCE FOR LIGHT RAIN AND SNOW SHOWERS EXISTS OVER
EXTREME EASTERN ELKO COUNTY. BREEZY CONDITIONS WILL PERSIST IN THE
SOUTH CENTRAL PORTIONS OF THE FORECAST AREA MONDAY...WITH MORE
UNSETTLED WEATHER EXPECTED FOR TUESDAY AND WEDNESDAY.

&&

.SHORT TERM...TODAY THROUGH MONDAY. A WEAK FRONTAL BOUNDARY WILL
SLOWLY CROSS THE FORECAST AREA TODAY. NOT TOO MUCH IN THE WAY OF
TEMPERATURE CHANGE WITH THIS SYSTEM...AND ONLY A FEW LIGHT RAIN OR
SNOW SHOWERS ARE ANTICIPATED ACROSS NORTHEAST ELKO COUNTY.
OTHERWISE...THE FORECAST AREA WILL SEE CLOUDS IN THE EAST AND
NORTH OF THE REGION...WITH GRADUALLY CLEARING SKIES FROM WEST TO
EAST AS THE DAY WEARS ON. BREEZY TO LOCALLY WINDY CONDITIONS CAN
BE EXPECTED ACROSS MUCH OF THE AREA LATE THIS MORNING THROUGH THE
AFTERNOON. MODEL GUIDANCE IS SHOWING A WEAKER PRESSURE GRADIENT
VERSUS THE LAST SEVERAL DAYS...BUT LOCAL MODEL GUIDANCE HAS BEEN
VERY CONSISTENT WITH INDICATING DECENT WINDS OF 25 TO 35 MPH
SUSTAINED FOR EAST FACING SLOPES IN ELKO COUNTY. HAVE THEREFORE
HOISTED A WIND ADVISORY FOR ZONES 31 AND 32 AS A RESULT FOR
LOCALES EAST AND NORTH OF THE CITY OF ELKO. WINDS ARE EXPECTED TO
DECREASE LATER ON THIS EVENING. ON MONDAY EXPECT A WEAK SHORTWAVE
RIDGE TO PUSH ACROSS WITH SOME WARMING ALOFT OUT AHEAD OF THE NEXT
WEATHER SYSTEM.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY. EXCELLENT AGREEMENT
BETWEEN THE LONG RANGE MODELS THIS MORNING. A LARGE LOW PRESSURE
TROUGH WILL SET UP OFF THE PAC NW COAST EARLY THIS WEEK PRODUCING A
MOIST SUBTROPICAL FLOW OVER THE WEST. MONDAY NIGHT THROUGH WEDNESDAY
MORNING...CENTRAL LOW PRESSURE WILL RETROGRADE FROM NEAR WASHINGTON
STATE BACK OUT OVER THE PACIFIC OFF THE CALIFORNIA COAST WHILE
DEEPENING. THIS WILL BE THE MAIN PLAYER IN FOR THE EXTENDED
FORECAST. MODELS DIFFER IN QPF AMOUNTS LIKELY DUE TO SOUTHWEST FLOW
ALOFT. THE GFS IS INDICATING A HIGH POP / LOW QPF SOLUTION WHILE THE
NAM IS SUGGESTING ABOUT ONE-QUARTER INCH QPF TUESDAY NIGHT. THE
ECMWF IS DEPICTING AROUND ONE-HALF INCH OF QPF POSSIBLE IN ANY GIVEN
LOCATION TUESDAY NIGHT THRU WEDNESDAY AS THE SHORTWAVE EJECTS INTO
THE MEAN FLOW ALOFT. SHOWERS MAY LINGER INTO WEDNESDAY EVENING
HOWEVER SUBSTANTIAL RIDGING IS PROGGED FOR THURSDAY THROUGH SATURDAY
AS DRYING RETURNS. SNOW LEVELS SHOULD BE AROUND 8000 FEET FOR THE
MOST PART MONDAY NIGHT THROUGH WEDNESDAY IN SOUTHWEST FLOW ALOFT.
FORECAST IS ESSENTIALLY ON TRACK WITH LATEST MODEL RUN DEPICTION.
WILL MAKE ONLY MINOR ADJUSTMENTS.

&&

AVIATION....VFR CONDITIONS WILL CONTINUE THROUGH MONDAY. LOW
PRESSURE WILL BRUSH NEVADA TODAY CREATING BREEZY TO WINDY CONDITIONS
ACROSS MUCH OF NORTHERN AND EAST CENTRAL NEVADA. THIS
AFTERNOON...WINDS WILL BE STRONGEST OVER THE NORTHEAST PART OF THE
STATE AND EAST OF THE RUBY MOUNTAINS. GUSTS TO 30 MPH ARE POSSIBLE
AT KEKO AND UP TO 40 MPH AT KELY. WEAK HIGH PRESSURE WILL BUILD
ACROSS THE AREA ON MONDAY AHEAD OF THE NEXT LOW PRESSURE
SYSTEM...THIS ONE MOVING UP FROM THE SOUTHWEST.

&&

.FIRE WEATHER...A WEAK FRONT WILL CROSS THE REGION
TODAY...BRINGING BREEZY TO LOCALLY WINDY CONDITIONS TO MUCH OF THE
FORECAST AREA. ONLY A FEW SHOWERS ARE EXPECTED ACROSS EXTREME
NORTHEAST ELKO COUNTY THIS MORNING AND AFTERNOON...OTHERWISE ALL
AREAS WILL REMAIN DRY. WEAK HIGH PRESSURE WILL MOVE ACROSS THE
AREA MONDAY...KEEPING THE WEATHER DRY. WILL SEE CONTINUED BREEZY
WINDS IN THE SOUTH...ACROSS ELY AND NORTHERN NYE COUNTY. MINIMUM
RH VALUES WILL REMAIN ABOVE 15 PERCENT MONDAY. TUESDAY AND
WEDNESDAY WILL BE UNSETTLED AND WET AS A WEATHER SYSTEM MOVES
ACROSS THE AREA FROM WEST TO EAST. HIGH PRESSURE IS EXPECTED TO
BUILD BACK INTO THE WEST FOR THE LATTER PORTIONS OF THE WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 7 PM PDT MONDAY FOR NVZ031.

WIND ADVISORY FROM 9 AM TO 9 PM PDT MONDAY FOR NVZ032.

&&

88/92/92
Hazardous weather outlook, Oct 10, 3:15 PM PDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
315 PM PDT SAT OCT 10 2009

NVZ013-030>037-111145-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
315 PM PDT SAT OCT 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TONIGHT.

A LOW PRESSURE SYSTEM WILL BRUSH ACROSS NORTHEASTERN NEVADA LATE
TONIGHT BRINGING ISOLATED RAIN AND SNOW SHOWERS ACROSS THE EXTREME
NORTHEASTERN PORTION OF ELKO COUNTY...MAINLY IN THE AREA BETWEEN
JARBIDGE AND JACKPOT...AND JUST NORTH OF MONTELLO. SNOW LEVELS ARE
EXPECTED TO BE AROUND THE 6000 FOOT LEVEL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THE PASSING AREA OF LOW PRESSURE WILL CONTINUE TO BRING ISOLATED
RAIN AND SNOW SHOWERS SUNDAY MORNING...WITH THE SNOW LEVEL REMAINING
AROUND 6000 FEET ACROSS EXTREME NORTHEAST ELKO COUNTY. THIS SYSTEM
WILL ALSO BRING BREEZY TO LOCALLY WINDY CONDITIONS OVER NORTHEASTERN
AND PORTIONS OF CENTRAL NEVADA. THE STRONGEST WINDS ARE EXPECTED IN
ELKO COUNTY...PARTICULARLY ON THE EASTERN SLOPES OF HIGHER TERRAIN
SUCH AS IN THE RUBY AND CLOVER VALLEYS EAST OF THE RUBY MOUNTAINS.
WINDS COULD GUST AS HIGH AS 40 MPH IN THESE LOCATIONS...BUT
GENERALLY GUST TO 25 TO 35 MPH ELSEWHERE.

LATE MONDAY ANOTHER SYSTEM WILL PUSH INTO NEVADA. THIS SYSTEM HAS
THE POTENTIAL TO BRING MODERATE AMOUNTS OF VALLEY RAIN AND HIGH
ELEVATION SNOW TO MUCH OF NORTHERN AND CENTRAL NEVADA TUESDAY
AFTERNOON THROUGH WEDNESDAY EVENING. SNOW LEVELS ARE EXPECTED TO
REMAIN ABOVE 8000 FEET. IN ADDITION TO THE WET CONDITIONS...THIS
STORM WILL BRING STRONG WINDS TO MUCH OF THE AREA TUESDAY AFTERNOON
INTO WEDNESDAY. SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS
TO 45 MPH WILL BE POSSIBLE DURING THIS TIME FRAME.

PLEASE VISIT US ON THE WEB AT WWW.WEATHER.GOV/ELKO OR STAY TUNED TO
NOAA WEATHER RADIO FOR UPDATES ON THIS UPCOMING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 5:27 AM PDTWind AdvisoryLKNElko16 hr
Oct 11, 2:39 PM PDTWind AdvisoryLKNWhite Pine29 hr

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.